Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2010

Flash Flood Warning 84, NWS JSJ

August 30, 2010

NWS JSJ issued this flash flood warning at Aug 30, 2010, 4:31 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2010, 4:31 PM CDT (21:31 UTC)
Expired
Aug 30, 2010, 7:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 137 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WGCA52 TJSJ 302131
FFWSJU
VIC010-020-030-310030-
/O.NEW.TJSJ.FF.W.0084.100830T2131Z-100831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
531 PM AST MON AUG 30 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 830 PM AST

* AT 523 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO INDICATE MORE BANDS OF RAIN MOVING OVER THE WARNED AREA. 
RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY AND NEVER TRY TO CROSS A FLOODED ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1775 6462 1784 6481 1826 6478 1827 6467
      1836 6468 1838 6492 1827 6492 1826 6479
      1784 6482 1780 6492 1766 6491

$$

MARTINEZ

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:59 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 30, 2:59 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
359 PM AST MON AUG 30 2010

.SYNOPSIS...AT THE MOMENT MAJOR HURRICANE EARL DOMINATES ALL
LEVELS AS IT CROSSES THROUGH THE NORTHEAST EXTREME OF SAN JUAN'S
ATLANTIC OFFSHORE WATERS. HIGH PRESSURE AT UPPER LEVELS WILL BUILD
OVER THE FORECAST AREA TUESDAY NIGHT THROUGH FRIDAY FOLLOWED BY A
FAIRLY STRONG UPPER LOW THAT WILL CROSS JUST NORTHEAST OF THE AREA
ON SATURDAY NIGHT. ANOTHER HIGH PRESSURE AT UPPER LEVELS WILL
FOLLOW. AT MID AND LOWER LEVELS...EARL WILL LEAVE THE AREA TONIGHT
AND CONTINUE NORTHWEST ON TUESDAY AWAY FROM THE AREA. LOW PRESSURE
IN THE TROPICAL ATLANTIC IS TRYING TO ORGANIZE AND SHOULD IT DO SO
IT WOULD LIKELY PASS CLOSE TO OR NORTHEAST OF THE FORECAST AREA
WEDNESDAY AFTERNOON OR EVENING.

&&

.DISCUSSION...HURRICANE EARL CONTINUES THROUGH THE NORTHEAST
CORNER OF THE FORECAST AREA...INCREASING IN INTENSITY AND SENDING
A LARGE AND LONG SPIRAL BAND OVER WESTERN PUERTO RICO. OTHER BANDS
ARE DEVELOPING IN THE CIRCULATION. THE MAIN BAND APPEARS TO BE
HOVERING OVER SAINT CROIX AND COULD GIVE THEM A GREAT DEAL OF RAIN
AND GUSTY WINDS FOR AT LEAST THE REST OF THE AFTERNOON. THIS MAIN
BAND MAY ALSO RE-PASS OVER PUERTO RICO AS THE STORM MOVES OFF TO
THE NORTHEAST TONIGHT. THEREFORE WILL MAINTAIN HIGH POPS OVER MOST
OF THE AREA IN SPITE OF MODEL PROJECTIONS OF LITTLE OR NO RAIN FOR
SOME PARTS OF THE AREA. SATELLITE IMAGES AND THE MIMIC PRODUCT
INDICATE THAT THE SYSTEM TO THE EAST IS QUITE MOIST AND SHOWS GOOD
CIRCULATION. THE HURRICANE CENTER EVEN REPORTED TROPICAL STORM
FORCE WINDS IN ITS NORTHERN QUADRANT. SATELLITE IMAGES CONFIRM
THAT IT STILL LACKS CONVECTION ON A MAJOR SCALE AND SOME
ORGANIZATION. THIS SYSTEM IS ALSO VERY CLOSE TO EARL...BEING ONLY
ABOUT 48 TO 56 HOURS FROM A CLOSE PASS TO OUR LOCAL AREA.
THEREFORE IT BEARS WATCHING CLOSELY.

OTHERWISE HIGH PRESSURE WILL BUILD INTO THE EASTERN CARIBBEAN
EARLY THURSDAY AND TRADE WIND FLOW WILL RESUME. THIS WILL BRING
PASSING BANDS OF MOISTURE...THE BEST OF WHICH ARE EXPECTED FRIDAY
NIGHT AND THE NEXT TUESDAY. NO OTHER SIGNIFICANT TROPICAL
DEVELOPMENT IS BEING INDICATED PRESENTLY.

&&

.AVIATION...
CLOUDINESS WITH +SHRA OR +TSRA ARE EXPECTED AT ALL TAF
SITES...AS HURRICANE EARL TRACKS NORTH OF THE LOCAL ISLANDS TODAY
THROUGH TUESDAY. THIS WILL LEAD TO MVFR OR IFR CONDS ACROSS THE
TAF SITES AT LEAST THROUGH 30/22Z. OCCASIONAL TO FREQUENT
RAIN BANDS WITH EMBEDDED TSRA...AS WELL AS TROPICAL STORM FORCE
WINDS AND GUSTS CAN BE EXPECTED ACROSS THE FLYING AREA LATE TODAY
AND CONTINUE THROUGH TUESDAY ESPECIALLY BTWN NE PR AND THE
NORTHERN LEEWARD ISLANDS. GUSTS TO HURRICANE FORCE MAY BE EXPECTED
IN THE NORTHERN VIRGIN ISLANDS INCLUDING TIST THROUGH AT LEAST
31/00Z.

&&

.MARINE...SEAS REACHED 27 FEET AT BUOY 41043 AT 3 PM AST AND HAVE
REACHED 12 FEET IN FRONT OF THE SAN JUAN HARBOR. CARIBBEAN WATERS
IN PUERTO RICO'S SHADOW ARE ALSO RISING AND ARE APPROACHING 5 FEET
AT BUOY 42059. SEAS ARE EXPECTED TO CONTINUE RISING FOR AT LEAST
ANOTHER 3 TO 4 HOURS. SEAS SHOULD TAPER OFF RAPIDLY AFTER TUESDAY.
IT IS NOT CLEAR WHETHER SEAS WILL REDEVELOP AHEAD OF THE NEXT
SYSTEM...INTERESTED PARTIES SHOULD CONTINUE TO MONITOR POSSIBLE
DEVELOPMENTS.

&&

.HYDROLOGY...THE MAXIMUM RAINFALL TOTALS FOR THE EVENT SO FAR HAS
BEEN ON THE ORDER OF THREE TO FOUR INCHES WITH MORE BANDS OF
RAINFALL MOVING INTO THE FORECAST AREA. THE SMALLER STREAMS AND
RIVERS...LAKES AND RESERVOIRS ARE ALREADY CLOSE TO MAXIMUM
CAPACITY...SO ANY ADDITIONAL RUNOFF WILL RESULT IN SIGNIFICANT
FLOODING ACROSS THE ISLANDS WITH DAM MANAGERS USING GATE CONTROLS
TO ASSIST WITH FLOOD MITIGATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  80  92 / 100  80  30  30
STT  79  88  81  91 / 100  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HURRICANE WATCH FOR CENTRAL INTERIOR-EASTERN INTERIOR-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND
     VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-WESTERN
     INTERIOR.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     TROPICAL STORM WARNING FOR CENTRAL INTERIOR-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-WESTERN INTERIOR.

     HURRICANE WARNING FOR CULEBRA-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HURRICANE WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

&&

OM/WS/AAS
Hazardous weather outlook, Aug 30, 7:05 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
805 AM AST MON AUG 30 2010

AMZ710>745-PRZ001>013-311215-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE EARL WILL CONTINUE TO TRACK WEST NORTHWEST AND WILL PASS
BETWEEN 75-100 MILES NORTHEAST OF THE LOCAL AREA. A HURRICANE
WATCH IS IN EFFECT FOR ALL PUERTO RICO...CULEBRA AND VIEQUES. A
TROPICAL STORM WARNING IS IN EFFECT FOR ALL PUERTO RICO.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HURRICANE WATCH WILL CONTINUE IN EFFECT FOR ALL PUERTO
RICO...CULEBRA...AND VIEQUES.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-311215-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR THE U.S. VIRGIN ISLANDS.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HURRICANE WARNING CONTINUE FOR THE U.S. VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE
APPRECIATED.

In the hours before

Special weather statement, Aug 30, 12:51 PM CDT, 3 hours 40 minutes before
PRC001-013-017-027-039-043-054-055-059-065-071-073-075-079-081-083-
091-093-101-107-111-113-115-121-125-131-133-141-145-149-153-302045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
151 PM AST MON AUG 30 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 445 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     ISABELA...CIALES...COAMO...FLORIDA...JAYUYA...ADJUNTAS...
     MARICAO...OROCOVIS...MOROVIS...QUEBRADILLAS...SABANA GRANDE...
     SAN GERMAN...SAN SEBASTIAN...UTUADO...YAUCO...VILLALBA...LAS
     MARIAS...LARES...GUAYANILLA...BARCELONETA...CAMUY...GUANICA...
     HATILLO...JUANA DIAZ...MANATI...PONCE...VEGA BAJA...SANTA
     ISABEL...PENUELAS...LAJAS AND ARECIBO

AT 140 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ASSOCIATED WITH HURRICANE
EARL MOVING INTO THE WESTERN HALF OF PUERTO RICO. THESE
THUNDERSTORMS ARE EXPECTED TO PRODUCE WIDESPREAD RAINFALL AMOUNTS OF
2 TO 4 INCHES THIS AFTERNOON...WITH LOCALLY HIGHER AMOUNTS WHICH
WILL CAUSE AREAS OF FLOODING. IN ADDITION THE STORMS CARRY A THREAT
OF ISOLATED TORNADOES.

GV/LR
Special weather statement, Aug 30, 1:19 PM CDT, 3 hours 12 minutes before
PRC001-013-017-027-039-043-054-055-059-065-071-073-075-079-081-083-09
1-093-101-107-111-113-115-121-125-131-133-141-145-149-153-302045-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
151 PM AST LUNES 30 DE AGOSTO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 445 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS

EN PUERTO RICO
    ISABELA...CIALES...COAMO...FLORIDA...JAYUYA...ADJUNTAS...
MARICAO...OROCOVIS...MOROVIS...QUEBRADILLAS...SABANA GRANDE...
SAN GERMAN...SAN SEBASTIAN...UTUADO...YAUCO...VILLALBA...LAS
MARIAS...LARES...GUAYANILLA...BARCELONETA...CAMUY...GUANICA...
HATILLO...JUANA DIAZ...MANATI...PONCE...VEGA BAJA...SANTA
ISABEL...PENUELAS...LAJAS Y ARECIBO

A LA 140 PM AST...EL RADAR DOPPLER INDICO UNA BANDA DE NUMEROSAS
TRONADAS CON AGUACEROS FUERTES ASOCIADAS CON EL HURACAN EARL
MOVIENDOSE HACIA LA MITAD OESTE DE PUERTO RICO. ESTAS TRONADAS
PRODUCIRAN AGUACEROS AMPLIOS CON TOTALES DE 2 A 4 PULGADAS ESTA
TARDE...CON MAS LLUVIA EN AREAS AISLADAS CUAL PODRAN CAUSAR
INUNDACIONES. ADICIONALMENTE...LAS TRONADAS TIENEN LA AMENAZA DE
PRODUCIR TORNADOS.

GV/LR
Local storm report, Aug 30, 2:43 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
343 PM AST MON AUG 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     3 W CHARLOTTE AMALIE    18.34N 64.98W
08/30/2010  M54 MPH          SAINT THOMAS       VI   EMERGENCY MNGR

            EMERGENCY MANAGERS FROM SAINT THOMAS INDICATED THE ROOF
            OVER THE FUEL PUMPS AT THE GAS STATION IN FRONT OF THE
            AIRPORT ENTRANCE WAS BLOW OFF. ASOS REPORTED 54 MPH WIND
            GUST AT 1115 AM.

&&

LROSA
Local storm report, Aug 30, 2:46 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
346 PM AST MON AUG 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            2 SSE CAGUAS            18.21N 66.03W
08/30/2010                   CAGUAS             PR   EMERGENCY MNGR

            ROAD 765 IN CAGUAS WAS REPORTED IMPASSABLE DUE TO SMALL A
            STREAM OUT OF ITS BANKS AND FLOODING A LOW CROSSING
            BRIDGE.

&&

LROSA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:17 AM CDTHurricane WarningJSJ22 hr
Aug 30, 7:30 AM CDTFlash Flood WarningJSJ3 hr
Aug 30, 12:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 1:00 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.